Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Amarillo, TX

June 4, 2002Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 8:50 PM CDT for Potter County, Randall County, Texas. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:50 PM CDT (01:50 UTC)
Expired
Jun 4, 2002, 9:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:51 PM CDTThunderstorm Wind 61 EAmarillo, TX
Jun 4, 8:57 PM CDTThunderstorm Wind 52 EAmarillo, TX
Jun 4, 9:00 PM CDTThunderstorm Wind 52 MAmarillo, TXHigh winds reported at the Discovery Center in western Amarillo.
Jun 4, 9:06 PM CDTThunderstorm Wind 55 MAmarillo, TX
Jun 4, 9:24 PM CDTThunderstorm Wind 52 EUmbarger, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 050150
SVRAMA
TXC375-381-050245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE TEXAS PANHANDLE
  RANDALL COUNTY IN THE TEXAS PANHANDLE

* UNTIL 945 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF VALLEY DE ORO TO
  16 MILES SOUTHWEST OF BUFFALO LAKE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  CANYON...AMARILLO...VALLEY DE ORO...UMBARGER...PALO DURO CANYON...
  BUSHLAND...BUFFALO LAKE AND LAKE TANGLEWOOD

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS
STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3562 10216 3500 10217 3476 10217 3476 10192
          3476 10164 3563 10163

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 3:42 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE JUN 4 2002

ONGOING CONVECTION OVER LUBBOCKS COUNTY WARNING AREA SHOULD SPREAD
NORTH TONIGHT OVER A COOLER AIR MASS ACROSS THE SOUTHERN TEXAS
PANHANDLE. THIS WILL RESULT IN HEAVY RAIN WITH A FLASH FLOOD
THREAT. HAVE GONE CATEGORICAL POPS IN THE SOUTHERN ZONES WITH LIKELY
IN THE NORTHERN ZONES. AS THE UPPER TROUGH OVER NEW MEXICO PUSHES TO
THE NORTHEAST INTO WEST TEXAS...CONVECTION SHOULD CONTINUE TO DEVELOP
OVERNIGHT KEEPING A HEAVY RAIN THREAT. SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH LATE TONIGHT AS LOW CLOUDS AND FOG DEVELOP. ONCE
THE TROUGH PASSES WEDNESDAY IN THE LATE MORNING...THE LOW CLOUDS AND
FOG SHOULD PARTIALLY CLEAR WITH A FEW SHOWERS OR STORMS DEVELOPING IN
THE RESIDUAL MOISTURE BEHIND THE SYSTEM EARLY WEDNESDAY AFTERNOON.
OTHERWISE...A COOL DAY IS ON TAP FOR WEDNESDAY AS HIGH PRESSURE
BUILDS INTO THE PANHANDLES. THE HIGH BEGINS TO WEAKEN WEDNESDAY
NIGHT AS A LEE TROUGH STARTS TO DEVELOP THURSDAY AND THURSDAY
NIGHT. THIS SHOULD BEGIN A WARMING TREND WITH DRY CONDITIONS THURSDAY
THROUGH SATURDAY.

FOR THE LATER PERIODS...A COLD FRONT FORECAST BY THE MRF SHOULD BE
POSITIONED SOMEWHERE ACROSS THE SOUTHERN PLAINS BY SATURDAY NIGHT
WITH A FRONTAL PASSAGE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY.
AS A RESULT...WILL GO WITH COOLER TEMPERATURES SUNDAY. IN
ADDITION...A FEW STORMS ARE POSSIBLE ALONG THE FRONT SUNDAY OR SUNDAY
NIGHT. DRIER CONDITIONS SHOULD RETURN MONDAY NIGHT AND TUESDAY AS AN
UPPER-LEVEL RIDGE BUILDS IN FROM THE WESTERN U.S.

AMARILLO    54 75 52 85 /  80 30 00 00
BEAVER      51 77 52 82 /  70 20 00 00
BOISE CITY  48 72 49 83 /  70 20 00 00
BORGER      53 75 51 86 /  70 20 00 00
BOYS RANCH  52 73 51 84 /  80 30 00 00
CANYON      55 76 53 85 /  80 30 00 00
CLARENDON   58 79 56 86 /  80 30 00 00
DALHART     50 73 50 83 /  70 20 00 00
GUYMON      50 75 50 81 /  70 20 00 00
HEREFORD    55 76 53 85 /  80 30 00 00
LIPSCOMB    56 77 54 84 /  70 20 00 00
SHAMROCK    59 79 59 85 /  80 30 00 00
WELLINGTON  59 80 59 85 /  80 30 00 00

.AMA...
TX...NONE.
OK...NONE.

CB

In the hours before

Local storm report, Jun 4, 7:37 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    WELLINGTON                TX   0.88 INCH HAIL
06/04/02   COLLINGSWORTH                  REPORTED BY COLLINGSWORTH
                                          COUNTY SO.

0700 PM    FELT                      OK   80 MPH WIND GUST
06/04/02   CIMARRON                       REPORTED BY FELT FD.

0726 PM    10W ADRIAN                TX   60 MPH WIND GUST
06/04/02   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:57 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham63 min
Jun 4, 8:32 PM CDTSevere Thunderstorm WarningAMAPotter, Randall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.